Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 2, 2009, 2:33 AM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2009, 2:33 AM CST (08:33 UTC)
- Expired
- Feb 2, 2009, 3:22 AM CST
- In force
- 49 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Rapides Parish, LA, Vernon Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 2:45 AM CST | HAIL 1 | 10 Nw Pitkin, LA | THUNDERSTORM WIND GUSTS ESTIMATED AT 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 020833 SVRLCH LAC079-115-020930- /O.NEW.KLCH.SV.W.0008.090202T0833Z-090202T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 233 AM CST MON FEB 2 2009 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA... VERNON PARISH IN WEST CENTRAL LOUISIANA... THIS INCLUDES...SLAGLE...LEESVILLE...FORT POLK... * UNTIL 330 AM CST * AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF NEW LLANO TO 13 MILES NORTHEAST OF SLAGLE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF LEESVILLE TO 13 MILES NORTHEAST OF SLAGLE...AND MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FORT POLK BY 250 AM CST... LAT...LON 3123 9269 3090 9312 3114 9347 3137 9305 TIME...MOT...LOC 0833Z 300DEG 23KT 3107 9336 3133 9294 $$ JT
1 follow-up statement
000 WWUS54 KLCH 020922 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 322 AM CST MON FEB 2 2009 LAC079-115-020932- /O.CAN.KLCH.SV.W.0008.000000T0000Z-090202T0930Z/ RAPIDES LA-VERNON LA- 322 AM CST MON FEB 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR VERNON AND WEST CENTRAL RAPIDES PARISHES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVEL AND IS NO LONGER SEVERE. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE OFFICE IN LAKE CHARLES AT 337-477-5285 LAT...LON 3123 9269 3090 9312 3114 9347 3137 9305 TIME...MOT...LOC 0922Z 300DEG 23KT 3091 9304 3117 9262 $$ JT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 11:31 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 1, 11:31 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1131 PM CST SUN FEB 1 2009
.AVIATION...
A COLD FRONT ACROSS NORTHEAST TEXAS WILL MOVE ACROSS THE AVIATION
FORECAST AREA BETWEEN ROUGHLY 08Z AND 14Z...AFFECTING TAF SITES
BETWEEN 09Z AND 12Z. SOME PATCHY FOG AND IFR CEILINGS WILL BE
POSSIBLE AHEAD OF THE FRONT. A LINE OF SHOWERS WITH A FEW
THUNDERSTORMS WILL MOVE THROUGH WITH THE FRONT. ALTHOUGH DID NOT
PLACE IN TAF FORECAST...SOME SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.
BEHIND THE COLD FRONT...MVFR CEILINGS WILL PREVAIL UNTIL ABOUT
MID-MORNING THEN CLOUDS WILL THIN OUT AS DRIER AIR MOVES IN.
DESPITE THE VFR CONDITIONS ON MONDAY...STRONG AND GUSTY NORTH
WINDS ARE EXPECTED WITH WIND GUSTS OVER 20 KNOTS.
RUA
&&
.PREV DISCUSSION... /ISSUED 833 PM CST SUN FEB 1 2009/
UPDATE...
KLCH RADAR SHOWS SCT/NUM SHRA/TSRA MOVING EAST ACROSS SE TX AND S
LA MAINLY SOUTH OF I-10. FURTHER NORTH...THE COLD FRONT MOVING SE
ACROSS THE ARKLATEX IGNITING A LINE OF SHRA/TSRA. 18Z RUN OF NAM
SHOWING THIS SCENARIO QUITE NICELY...AND CONTINUES TO SHOW THE
SHRA/TSRA TO CONTINUE DEVELOPING ALONG THE FRONT...WITH THE BEST
COVERAGE BETWEEN 09-12Z MON ACROSS MOST OF C AND S LA...THUS
RAISED POPS TO 70% FOR THIS REGION. OTHERWISE...REMAINDER OF
FORECAST ON TRACK.
DML
PREV DISCUSSION... /ISSUED 403 PM CST SUN FEB 1 2009/
SYNOPSIS...
UPPER LEVEL ANALYSIS SHOWS BROAD TROUGH OVER MUCH OF THE
CONUS...WITH RIDGING JUST OFF THE WEST COAST. AT THE SFC...LOW
PRESSURE LOCATED OVER CENTRAL TX WITH COLD FRONT EXTENDING NE TOWARD
SE OK INTO WRN/CENT ARK. AHEAD OF THE FRONT...SCT SHOWERS AND
THUNDERSTORMS HAVE BEEN MOVING NE ACRS THE AREA...ASSOCIATED WITH
AN UPPER DISTURBANCE AND LEFT FRONT QUADRANT OF AN UPPER LEVEL JET
OVER NWRN GULF. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS
HAVE DEVELOPED ACRS SE TX...MAINLY IN A CONVERGENCE ZONE AIDED BY
AFTN HEATING AND THETA-E RIDGE AS NOTED ON MSAS ANALYSIS.
DISCUSSION...
THE UPPER LEVEL TROUGH WILL AMPLIFY TONIGHT HELPING TO PUSH THE
COLD FRONT THROUGH THE AREA. THE SFC LOW WILL SHIFT SE THIS
EVENING...MOVING OVER THE NWRN GULF OVERNIGHT. THE ASSOCIATED COLD
FRONT WILL CROSS THE AREA OVERNIGHT...NEARING THE NWRN ZONES
AROUND 06Z AND REACHING THE SERN ZONES BETWEEN 12Z AND 15Z.
MADE FEW CHANGES TO POPS FOR TONIGHT WITH BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS BETWEEN 06Z AND 12Z WHEN FRONTAL BOUNDARY MOVES
THROUGH. TEMPERATURES TONIGHT IN THE UPPER 40S TO LOWER 50S.
A FEW POST-FRONTAL SHOWERS ARE POSSIBLE MONDAY...DECREASING FROM
NW TO SE BY MONDAY AFTERNOON.
THE SHARPENING UPPER TROUGH AND ASSOCIATED NRN STREAM JET STREAK
DIVING SOUTH ON BACKSIDE OF TROUGH WILL PROVIDE STRONG NWRLY FLOW
ALOFT LATE MONDAY INTO EARLY TUESDAY...USHERING IN A DRIER
AIRMASS. HIGH PRESSURE WILL BUILD ACRS THE AREA MONDAY NIGHT INTO
TUESDAY. TEMPERATURES WILL NOT RISE MUCH ON MONDAY AS STRONG CAA WILL
KEEP HIGH TEMPERATURES IN THE 50S. BY TUESDAY MORNING...TEMPERATURES
EXPECTED TO BOTTOM OUT IN THE LOW TO MID 30S.
WINDS TO SHIFT TO THE SW BRIEFLY TUESDAY...ALLOWING TEMPERATURES
TO RISE INTO THE MID 60S AHEAD OF A DRY FRONT THAT WILL DROP SOUTH
LATE TUESDAY INTO EARLY WEDNESDAY. REINFORCING HIGH PRESSURE WILL
SETTLE INTO THE REGION WEDNESDAY WITH ANOTHER SHOT OF COLDER AIR
BY WEDNESDAY MORNING. HIGH PRESSURE WILL SLIDE EAST THROUGH
THURSDAY WITH RETURN FLOW SETTING UP...BRINGING WARMER AIR AND
INCREASING MOISTURE IN THE LOWER LEVELS.
DRY NWRLY UPPER LEVEL FLOW WILL CONTINUE THROUGH THURSDAY. THE UPPER
RIDGE WILL BREAK DOWN AS IT SHIFTS EAST ACRS THE AREA FRIDAY.
FLOW ALOFT TO BECOME WEST TO SOUTHWEST AS AN UPPER LOW DROPS INTO
THE SWRN STATES WITH DISTURBANCES MOVING NE ACRS TX OVER THE
WEEKEND. AT THIS TIME...LOOKS LIKE MOST OF THE PRECIP WILL BE
LOCATED WEST OF THE AREA AND LEFT THE EXTENDED PERIOD DRY.
AVIATION...FOR THE 18Z TAF PACKAGE...
88DS SHOW PLENTY OF RAIN MOVING ACROSS THE ERN 1/2 OF THE AREA.
BEHIND THE RAINSHIELD...SPORADIC SHOWERS WITH EVEN A FEW
THUNDERSTORMS ARE OCCURRING. OBSERVATIONS FROM AROUND THE REGION
SHOW MOST CEILINGS ARE ABOVE 3000 FEET ATTM. MODEL TIME-HGT SECTIONS
SHOW DEEP MOISTURE BELOW 500 MB AT ALL TAF SITES...AND MOS GUIDANCE
IS AGGRESSIVE IN BRINGING CEILINGS DOWN TO MVFR CRITERIA SHORTLY
WHICH LOOKS A LITTLE MURKY GIVEN AREA SFC OBS. THEREFORE SPLIT THE
DIFFERENCE AND BROUGHT IN LOWER CEILINGS LATE AFTERNOON TO EARLY
EVENING. LOWER CEILINGS SHOULD PERSIST THROUGH THE NIGHT...WITH A
MINIMAL RAIN CHANCE...UNTIL THE PRIMARY FRONT COMES THROUGH NEAR
SUNRISE WHEN IMPROVING CONDITIONS COMMENCE. NRLY WINDS SHOULD PICK
UP TO 12 KNOTS OR MORE BY MID-MORNING.
MARINE...
A COLD FRONT WILL MOVE ACRS THE COASTAL WATERS LATE TONIGHT INTO
EARLY MONDAY. AHEAD OF THE FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED. STRONG NORTHERLY WINDS WILL DEVELOP
IN THE WAKE OF THE FRONT MONDAY. HAVE HOISTED A SMALL CRAFT
ADVISORY BEGINNING MONDAY MORNING AND CONTINUING THROUGH MONDAY
NIGHT WITH NORTH WINDS INCREASING TO 20 TO 25 KNOTS AND POSSIBLE
GUSTS TO GALE FORCE. SEAS ARE EXPECTED TO BUILD TO 8 TO 9 FEET
OVER THE COASTAL WATERS BEYOND 20 NM. WINDS WILL DIMINISH AND
BECOME VARIABLE ON TUESDAY AS A WEAK FRONT DROPS INTO THE REGION.
STRONG NORTH WINDS WILL RESUME BY WEDNESDAY MORNING AS COOL HIGH
PRESSURE BUILDS SOUTH. SOUTHERLY WINDS WILL RETURN ON THURSDAY AS HIGH
PRESSURE MOVES EAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 51 59 35 63 39 / 70 30 0 0 0
KBPT 50 60 36 65 39 / 60 30 0 0 0
KAEX 45 56 32 62 35 / 70 40 0 0 0
KLFT 51 59 35 61 38 / 70 50 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Feb 1, 3:40 AM CST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 340 AM CST SUN FEB 1 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-020945- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 340 AM CST SUN FEB 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED RAIN SHOWERS THIS MORNING WITH SHOWERS AND ISOLATED THUNDERSTORMS LATER THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN ENDING BY THE NOON HOUR ON MONDAY WITH DRIER AIR FILTERING IN DURING THE AFTERNOON HOURS. DRY AND COOL FOR THE REST OF THE WEEK. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. K. KUYPER
In the hours before
Special weather statement, Feb 1, 9:26 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 926 PM CST SUN FEB 1 2009 LAZ051-020430- CAMERON LA- 926 PM CST SUN FEB 1 2009 ...SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH UNTIL 1030 PM CST... AT 924 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHWEST OF GRAND CHENIER... MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GRAND CHENIER BY 935 PM CST ROCKEFELLER WILDLIFE RANGE BY 1030 PM CST FREQUENT CLOUD TO GROUND LIGHTNING...MARBLE TO PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. SOME POWER OUTAGES MAY OCCUR FROM THE LIGHTNING STRIKES OR HIGH WINDS. ALSO... HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. RUA
Special weather statement, Feb 2, 1:55 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 155 AM CST MON FEB 2 2009 LAZ027-030-TXZ180>182-201-020900- VERNON LA-BEAUREGARD LA-NEWTON TX-JASPER TX-TYLER TX-HARDIN TX- 155 AM CST MON FEB 2 2009 ...SIGNIFICANT WEATHER ALERT FOR VERNON AND BEAUREGARD PARISHES... SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER...TYLER AND HARDIN COUNTIES UNTIL 300 AM CST... AT 146 AM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF JASPER TO 10 MILES NORTHWEST OF THICKET...MOVING SOUTHEAST AT 35 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... THICKET...WARREN AND HILLISTER BY 200 AM CST WILDWOOD...TOWN BLUFF AND JASPER BY 205 AM CST SPURGER BY 210 AM CST VILLAGE MILLS...HOLLY SPRINGS AND FARRSVILLE BY 215 AM CST FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. JT
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 12:09 AM CST | Special Marine Warning | LCH | 66 min | |
| Feb 2, 1:03 AM CST | Special Marine Warning | LCH | 117 min | |
| Feb 2, 2:50 AM CST | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 25 min |
| Feb 2, 4:35 AM CST | Special Marine Warning | LCH | 55 min | |
| Feb 2, 5:43 AM CST | Severe Thunderstorm Warning | LCH | Cameron, Jefferson Davis | 3 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.